I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Hormone Holiday

User
Posted 10 May 2021 at 19:19

Hi all, I haven't been on the group for some time due to things going really well in relation to the cancer being kept under control with good PSA results and scans etc since he's been on the Bicalutamide but the side effects are more apparent now ie hair loss on arms and legs some loss of muscle mass and of course the loss of libido which all lead to him feeling very A-sexual.  I came to terms with his diagnosis and the effects of the HT when he went on it in February 2020, he however suffers from low moods understandably about the side effects. 

We are seeing the oncologist for a face-to-face in about four weeks and we wondered about asking her about a possible hormone holiday. But have concerns that we may be rocking the boat when things are going well keeping the dam thing under control. I worry that if he comes off for a break will it rear its ugly head with a vengeance and also mentally it would be like going right back to the start again if he got some libido back etc and felt more "manly" but then eventually he would have to go back on the treatment lose it all again.   Has anyone in the group taken a hormone holiday?

Some days you just have to create your own sunshine...... 

User
Posted 10 May 2021 at 19:56
I'm afraid there's no guarantee that stopping bicalutimide would restore libido. I've been off bicalutimide for a little over a year after being on it for 18 months and although many of the physical effects of the bicalutimide have worn off, I still have little to no libido.

Best wishes,

Chris

User
Posted 10 May 2021 at 20:02

Hi Chris, 

Yes I think that would be my worry as well and that would then have a more detrimental effect mentally for him although he would be happy to get rid of some of the physical effects the Bicalutamide has. For me I think I would rather we carry on as things are but thats easy for me to say :) 

Some days you just have to create your own sunshine...... 

User
Posted 10 May 2021 at 21:35
I’m surprised with incurable lymph node spread that he is only on Bicalutamide and not proper injectable HT. I took 2 yrs to be persuaded to go on HT but have taken Bicalutamide on 2 occasions and the side effects were worse tbh physically. Despite having both types of HT I’ve never lost too much libido or function. Enough to still enjoy intimacy. I’d ask the question why he is only on Bicalutamide and/or if he could try something else.

If life gives you lemons , then make lemonade

User
Posted 10 May 2021 at 21:57

Hi Chris, 

Initially back in Feb last year they did want to put him on injectable but the day after we saw the oncologist he saw the urologist who did his surgery and he disagreed and advised him to go on Bicalutamide and Tamoxifen which he did. There's a lot I can't go into but as the first lockdown was coming to an end last year we decided we had no faith in the first oncologist and asked for a transfer to one closer to us who we had researched and who had been recommended by our local support group and cancer specialist nurse.  The difference in care has been amazing. For him the Bicalutamide is doing the trick, for now, I can't remember the PSA result from March but it was beyond what we had hoped for and the scan results were also really good. We couldn't get in for PSA before today's telephone appointment so he will have a catch-up one done this week. 

Some days you just have to create your own sunshine...... 

User
Posted 11 May 2021 at 01:04

Hi Annie, as stated above, stopping the HT for a short time doesn't guarantee that libido will return in that period anyway but I am sorry to say that hormone holidays are not usually recommended for men on bicalutimide only, just injectable hormones. This is because the two work in very different ways - if you stop & then restart bicalutimide it can actually feed the cancer.

I guess if all is stable, you could ask about whether it is possible to stop the bical in the knowledge that when he goes back onto HT it might be an injectable version instead? Hormone holidays are more correctly called intermittent hormone therapy or IHT and are generally reserved for men wth incurable prostate cancer who have been on Zoladex / Prostap / etc for at least 2 years and have low stable PSA with no signs of progression.

Edited by member 11 May 2021 at 01:10  | Reason: Not specified

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 11 May 2021 at 08:40

Hi Lynne,
That is what scares me that it would work against him when he is doing so well at the moment with everything stable. Mentally he says it’s just like having a dead layer that sometimes rears it’s head. But all in all given everything he’s been through over the last four years I think he is doing remarkably well. This I believe is all part of a grieving process. When he was first diagnosed he spent a lot of time at the Maggie Centre having counselling and I think that may help again now since the advanced diagnosis, which came just before the first lockdown. So that’s my aim now to persuade him to perhaps do some more counselling. 😊

Some days you just have to create your own sunshine...... 

User
Posted 07 Sep 2021 at 19:57

I was considering doing this but after much discussion with others who are on treatment I have accepted that this would be a foolish idea and so I resigned myself to learning to live with no libido... Until recently .... when I have noticed my brain is taking an interest in the fairer sex once more and my dreams are a tad more erotic, so there may yet be hope... So don't give up it may take a while but you never know your luck.

User
Posted 07 Sep 2021 at 21:35
Green Tea, if you are still on the hormone treatment and your libido is returning, it would be a good idea to get a testosterone check from the GP or urology nurse to make sure that your HT is still working.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 08 Sep 2021 at 10:33

Hi Annie like Chris J says its unusual to stay on anti androgens like bicalutamide indefinitely. Its job is to stop testosterone feeding the cancer cells. Most of us move quickly onto ADT treatment such as zoladex, prostap or decapeptyl which are all luteinizing hormone releasing agonists that stop the body making testosterone.

Several guys on here have taken hormone holidays from the latter, George being probably the best example, but when I've broached the subject with my Onco I get a firm no.

User
Posted 15 Sep 2021 at 00:11

Hi all, Thanks for the replies. 😊 My partner did decide he didn’t want to risk upsetting the apple cart. He’s still on the Bicalutamide at the moment but we were told by the urologist a fortnight ago that his July PSA had risen slightly so would need to go onto injectable soon. The odd thing was we had seen the oncologist and she was happy with all results, and eel hen we spoke to specialist nurse she couldn’t understand why Urologist had said this as there was nothing in his notes from oncologist. We go again first week in October so will see what happens then. 
We recently lost a friend to advanced prostate so it’s been a very emotional time. 

Some days you just have to create your own sunshine...... 

User
Posted 15 Sep 2021 at 08:00
I asked my onco if it would be possible to take a break from hormones in the future and his immediate answer was no.
User
Posted 15 Sep 2021 at 11:33
hi,i have been on iht since april 2016 so still ok, but just been prescribed statins atoravastatin and low dose aspirin.
 
Forum Jump  
©2021 Prostate Cancer UK